Alert archive / Colorado / Flash Flood Warnings in 2002

Flash Flood Warning 14, NWS Denver/Boulder, CO

August 5, 2002Adams County, Denver County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Aug 5, 2002, 3:31 PM MDT for Adams County, Denver County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2002, 3:31 PM MDT (21:31 UTC)
Expired
Aug 5, 2002, 6:00 PM MDT
In force
2 hr
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Adams County, CO, Denver County, CO

The radar

The Denver radar (KFTG), 23 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2002-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2002-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
336 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOU 052131
FFWDEN
COC001-031-060000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
328 PM MDT MON AUG 5 2002

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL ADAMS COUNTY IN NORTHEAST COLORADO
  NORTHEASTERN DENVER COUNTY IN NORTHEAST COLORADO

* UNTIL 600 PM MDT

* AT 326 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN OVER NORTHERN AND WESTERN DENVER INTERNATIONAL     
  AIRPORT...OR ABOUT 19 MILES NORTHEAST OF DENVER. THE STORM         
  PRODUCING THE HEAVY RAIN WAS MOVING NORTHEAST AT 5 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...COMMERCE 
CITY...DENVER INTERNATIONAL AIRPORT...BARR LAKE AND BRIGHTON.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

DOPPLER RADAR ESTIMATES THAT AROUND 3 INCHES OF RAIN HAS FALLEN FROM 
THIS STORM IN THE LAST HOUR.  

AN AUTOMATED RAIN GAUGE LOCATED IN EXTREME NORTHWEST CORNER OF 
DENVER INTERNATIONAL AIRPORT HAS RECORDED 2.31 INCHES DURING THE 
SAME PERIOD. 

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3991 10484 3982 10471 3999 10458 4000 10478 BAKER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 2:57 PM MDT, 34 minutes earlier.

Area forecast discussion, Aug 5, 2:57 PM MDT, 34 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
257 PM MDT MON AUG 5 2002

TONIGHT:  SATELLITE AND RADAR PICTURES ARE INDICATING A PRONOUNCED
BOUNDARY FROM AROUND THE DENVER AREA EASTWARD ACROSS SOUTHERN
WASHINGTON COUNTY.  THE BOUNDARY WAS PUSHING SLOWLY NORTHWARD.
SCATTERED POPS WILL SUFFICE IN MOST AREAS THIS EVENING AND WILL
MENTION SOME HEAVY RAIN.  FOR THE SOUTHEASTERN FORECAST AREA
...ISOLATED POPS LOOK GOOD.

TUESDAY THROUGH THURSDAY:  MODELS KEEP PERSISTENCE GOING THROUGH
THURSDAY.  PLENTY OF MIDDLE AND UPPER UPPER MOISTURE TO CONTINUE
WITH THE UPPER RIDGE CENTER TO REMAIN EAST OF THE FORECAST AREA.
THE WATER VAPOR PICTURES ALSO SHOW A DECENT FETCH OF MOISTURE TO
COME FOR A COUPLE DAYS ANYWAY.  THE LOW LEVEL FLOW REMAINS WITH AN
EASTERLY COMPONENT OF SOME SORTS INTO THURSDAY AS WELL.  GRIDS SHOW
GOOD LOW LEVEL MOISTURE OVER THE WESTERN HALF OF THE FORECAST AREA
THROUGH THE PERIOD...HOWEVER THE EASTERN PLAINS ARE SOMEWHAT DRIER
FOR MOST OF THE TIME.  GRIDS SHOW SOME WEAK SYNOPTIC SCALE ASCENT
AROUND AND DECENT POTENTIAL INSTABILITY.  HOWEVER...THE THE STABLE
LAPSE RATES ALSO CONTINUE BETWEEN 500-400 MB.  WELL GO WITH
SCATTEREDS FOR MOST OF THE FORECAST AREA...LESS OVER THE EASTERN
ZONES.  TEMPERATURES SHOULD REMAIN PERSISTENT AS WELL.

IN THE EXTENDED PERIOD...FRIDAY THROUGH MONDAY:  ON FRIDAY...THE
MEDIUM RANGE MODELS CONTINUING SHOWING A FAIRLY DECENT UPPER TROUGH
PUSHING THROUGH THE FORECAST AREA WITH SOME LOW LEVEL UPSLOPE FLOW
EAST OF THE DIVIDE...THEN NORTHWESTERLY FLOW ALOFT ON SATURDAY.  THE
UPPER RIDGE CENTER SHIFTS BACK INTO THE SOUTHWESTERN UNITED STATES
BY SATURDAY AND THE MIDDLE AND UPPER LEVEL MOISTURE OVER THE
FORECAST AREA DISAPPEARS.  WILL KEEP THE DRY GOING SUNDAY AND
MONDAY.  COULD THE PONTOON BE OVER?     RJK

.DEN...NONE.

In the hours before

Special weather statement, Aug 5, 10:30 AM MDT, 5 hours 1 minute before
COZ030>051-052000-

HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1030 AM MDT MON AUG 5 2002

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE  BOULDER     BROOMFIELD  CLEAR CREEK  DENVER
DOUGLAS   ELBERT    GILPIN      GRAND       JACKSON      JEFFERSON
LARIMER   LINCOLN   LOGAN       MORGAN      PARK         PHILLIPS
SEDGWICK  SUMMIT    WASHINGTON  WELD

SYNOPSIS: HIGH PRESSURE REMAINS OVER THE CENTRAL PLAINS STATES WITH
A GENERAL SWATH OF DEEP MOISTURE ACROSS MUCH OF WESTERN COLORADO.
THERE IS SOME DRIER AND MORE STABLE AIR MOVING IN FROM SOUTHEAST
COLORADO AND WESTERN KANSAS THIS MORNING WHICH WILL REDUCE
THUNDERSTORM CHANCES ACROSS PORTIONS OF FAR EASTERN COLORADO.
MOISTURE WILL BE POOLING UP AGAINST THE FOOTHILLS WITH SOUTHEAST
WINDS AT THE SURFACE. THE BEST CHANCE FOR THUNDERSTORMS WILL BE OVER
THE MOUNTAINS...FOOTHILLS...AND ADJACENT AREAS THROUGH THIS EVENING.
STORMS WILL BEGIN OVER THE MOUNTAINS AROUND THE NOON HOUR...AND
SPREAD OUT OVER THE ADJACENT PLAINS BETWEEN 2 AND 3 PM...AND LATER
ON FURTHER EAST.

STEERING WINDS WILL BE FROM THE SOUTH WITH SOME MOVEMENT OF STORMS
BETWEEN 10-15 MPH...WITH TRAINING OF ECHOES OVER THE SAME AREAS A
POSSIBILITY.  AGAIN...HEAVY RAIN WITH THE STORMS WILL BE THE MAIN
THREAT TODAY WITH THE MAIN FLOODING POTENTIAL OVER THE BURN
AREAS...ESPECIALLY OVER HAYMAN BURN AND FRONT RANGE FOOTHILLS.
RAINFALL RATES WILL APPROACH 2 INCHES PER HOUR IN THE STRONGEST
STORMS.

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT RAINFALL REPORTS WILL BE
APPRECIATED.

OUTLOOK FOR TUESDAY: SLIGHTLY DRIER AIR FOR TUESDAY...BUT ENOUGH
MOISTURE AND HEATING FOR SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS.

ENTREKIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:09 PM MDTSevere Thunderstorm WarningBOULogan56 min
Aug 4, 7:11 PM MDTSevere Thunderstorm WarningBOULogan54 min
Aug 4, 7:42 PM MDTFlash Flood WarningBOULogan3 hr
Aug 4, 8:54 PM MDTSevere Thunderstorm WarningBOUSedgwick51 min
Aug 4, 9:58 PM MDTFlash Flood WarningBOUSedgwick3 hr
Aug 5, 2:40 PM MDTFlash Flood WarningBOUJefferson, Park3 hr
Aug 5, 3:12 PM MDTSevere Thunderstorm WarningBOUAdams, Denver48 min
Aug 5, 4:50 PM MDTSevere Thunderstorm WarningBOUArapahoe, Denver, Jefferson40 min
Aug 5, 4:50 PM MDTSevere Thunderstorm WarningBOUMorgan55 min
Aug 5, 5:01 PM MDTSevere Thunderstorm WarningBOUWeld59 min
Aug 5, 5:48 PM MDTFlash Flood WarningBOULarimer117 min
Aug 5, 5:49 PM MDTSevere Thunderstorm WarningBOUWeld56 min

Nearby

Flash Flood Warnings in Colorado, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.